Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 276, NWS Wichita, KS

August 11, 2016Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 11, 2016, 4:10 PM CDT for Russell County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2016, 4:10 PM CDT (21:10 UTC)
Expired
Aug 11, 2016, 5:00 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Russell County, KS

The radar

The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:38 PM CDTHAIL 0.752 W Russell, KS
Aug 11, 4:41 PM CDTTSTM WND DMGRussell, KSA FEW TREE BRANCHES WERE BLOWN DOWN IN THE CITY OF RUSSELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS53 KICT 112110
SVRICT
KSC167-112200-
/O.NEW.KICT.SV.W.0276.160811T2110Z-160811T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GORHAM...OR
  7 MILES SOUTHEAST OF WALKER...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT AND WILSON LAKE. 

# 

# 
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 175 AND 197.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3898 9904 3911 9876 3888 9856 3870 9901
      3870 9904
TIME...MOT...LOC 2110Z 218DEG 26KT 3882 9896 

HAIL...0.88IN
WIND...60MPH
 
$$

LAWSON
3 follow-up statements
304 
WWUS53 KICT 112114
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT THU AUG 11 2016

KSC167-112200-
/O.CON.KICT.SV.W.0276.000000T0000Z-160811T2200Z/
RUSSELL KS-
414 PM CDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR RUSSELL COUNTY...

AT 414 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GORHAM...OR
NEAR RUSSELL...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT AND WILSON LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3898 9904 3911 9876 3888 9856 3870 9901
      3870 9904
TIME...MOT...LOC 2114Z 218DEG 25KT 3884 9894 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
683 
WWUS53 KICT 112135
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT THU AUG 11 2016

KSC167-112200-
/O.CON.KICT.SV.W.0276.000000T0000Z-160811T2200Z/
RUSSELL KS-
435 PM CDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR RUSSELL COUNTY...

AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
RUSSELL...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT AND WILSON LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3898 9904 3911 9876 3888 9856 3870 9901
      3870 9904
TIME...MOT...LOC 2134Z 217DEG 21KT 3884 9893 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
224 
WWUS53 KICT 112144
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT THU AUG 11 2016

KSC167-112200-
/O.CON.KICT.SV.W.0276.000000T0000Z-160811T2200Z/
RUSSELL KS-
444 PM CDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR RUSSELL COUNTY...

AT 441 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
RUSSELL...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. SEVERAL TREE
         BRANCHES HAVE BEEN REPORTED DOWN IN RUSSELL. 

SOURCE...LAW ENFORCEMENT. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT AND WILSON LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3898 9904 3911 9876 3888 9856 3870 9901
      3870 9904
TIME...MOT...LOC 2141Z 217DEG 21KT 3888 9890 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:07 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 11, 3:07 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
307 PM CDT THU AUG 11 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 307 PM CDT Thu Aug 11 2016

Main forecast concern for the next 24 hours will be the cold front
to push through tonight into Fri morning. This front currently
extends from northeast Nebraska into west central KS and is
continuing to push south. Storms are expected to develop soon over
west central KS as the right entrance region of a jet max slides
over the area. In addition, increased surface convergence should
also lead to development prior to 00z. Convection is expected to
increase in coverage this evening as 850-700mb moisture transport
ramps up along with most of the area under diffluent flow aloft.
While widespread severe storms are not anticipated, can't rule out
a wet microburst and small hail with any storm. With PW values
remaining around or just over 2", very high rainfall rates will be
likely with any shower or storm tonight, so wouldn't be shocked to
see a few flood warnings issued.

The good news regarding prolonged flooding is that the front will
be fairly progressive as it pushes south, before stalling out
over OK/AR Fri through the weekend. So for Fri, the better precip
chances will be over the southern portion of the forecast area
with only SE KS holding onto POPs for Fri night into Sat. The
passage of the front will return the area to more seasonal temps
with highs in the mid and upper 80s expected for Fri through the
weekend.

.LONG TERM...(Sunday through Thursday)
Issued at 307 PM CDT Thu Aug 11 2016

The next feature to keep an eye on will be a tropical impulse
that is expected to track north out of the se TX/LA Gulf coast
area. Both the GFS and ECMWF lift this energy north over the
arklatex region Sat night and into far eastern OK/AR by Sun
evening. This should enhance the areal extent of rainfall along
the stalled surface front for Sun night through Mon night. While
it still looks like the more significant rainfall will occur from eastern
Ok into southern MO and AR, cant rule out that some of it may clip
far se KS. Temps should remain fairly comfortable through these
extended periods with highs at or slightly below seasonal
averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1252 PM CDT Thu Aug 11 2016

VFR conditions are expected for the next 24 hours. The main concern
and possible exception, to the VFR conditions, will be in and around
convection that will slowly move into the area from NW KS late this
evening and overnight. Could see some MVFR cigs in around some of
the heavier storms overnight.  Expect the convection to move into
KRSL/KGBD by around 01z/Fri and KSLN and KHUT by around 03z/Fri.

The convection is expected to slowly propagate to the S-SE late
tonight or early Fri morning, as a cold front pushes south across
the forecast area.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  88  71  87 /  50  50  30  10
Hutchinson      74  87  69  86 /  50  50  20  10
Newton          74  87  70  86 /  60  60  20  10
ElDorado        75  88  71  86 /  60  60  30  10
Winfield-KWLD   75  89  72  88 /  40  40  40  20
Russell         70  87  66  87 /  60  20  10  10
Great Bend      70  87  66  87 /  50  20  10  10
Salina          73  87  68  89 /  70  60  10  10
McPherson       73  87  69  87 /  60  60  20  10
Coffeyville     76  92  73  87 /  30  50  50  30
Chanute         75  89  72  86 /  30  50  40  20
Iola            75  88  72  86 /  40  50  40  10
Parsons-KPPF    76  91  72  86 /  30  50  50  20

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for KSZ049>053-067>072-
082-083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...Ketcham
Hazardous weather outlook, Aug 11, 4:05 AM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
405 AM CDT THU AUG 11 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
405 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF NEAR 105 TO 109 WILL OCCUR THIS AFTERNOON ACROSS
MUCH OF THE REGION. PLEASE REFER TO THE HEAT ADVISORY FOR MORE
DETAILS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON TO THE
NORTHWEST OF A LINE FROM SALINA TO HUTCHINSON TO ANTHONY. THE MAIN
THREATS FROM THESE STORMS WILL BE DOWNPOURS...ISOLATED STRONG TO
SEVERE WIND GUSTS...AND SMALL HAIL. THUNDERSTORMS WILL SPREAD
SOUTHWARD ACROSS MUCH OF THE AREA TONIGHT. LOCALLY HEAVY RAINFALL
THAT COULD LEAD TO LOCALIZED FLOODING...AND ISOLATED STRONG TO
SEVERE WIND GUSTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL LINGER ACROSS MUCH OF THE AREA ON
FRIDAY...WITH STORM CHANCES THEN GRADUALLY DIMINISHING AND ENDING
FROM NORTH TO SOUTH FRIDAY NIGHT INTO EARLY SATURDAY MORNING.
LOCALLY HEAVY RAINFALL THAT COULD LEAD TO LOCALIZED FLOODING...AND
ISOLATED STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM THE
STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 11, 4:04 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT THU AUG 11 2016

KSZ032-112130-
RUSSELL KS-
404 PM CDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR MILBERGER...OR 8 MILES
  SOUTHEAST OF WALKER...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...MILBERGER...BUNKER HILL AND RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3897 9903 3907 9875 3876 9861 3870 9901
      3870 9904
TIME...MOT...LOC 2104Z 221DEG 27KT 3878 9897

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:04 PM CDTSpecial Weather StatementICTRussell26 min
Aug 11, 4:57 PM CDTSpecial Weather StatementICTRussell48 min
Aug 11, 5:32 PM CDTSpecial Weather StatementICTBarton43 min
Aug 11, 5:37 PM CDTSevere Thunderstorm WarningICTBarton, Russell53 min
Aug 11, 6:14 PM CDTSpecial Weather StatementICTLincoln31 min
Aug 11, 6:25 PM CDTSpecial Weather StatementICTBarton, Russell50 min
Aug 11, 6:51 PM CDTSpecial Weather StatementICTRice39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.